24
May
11

Hand-foot syndrome

Well, now I know the nickname and scientific name of my current red / skin peeling foot and hand side effect of chemotherapy — hand-foot syndrome, or Palmar-Plantar Erythrodysesthesia (PPE).

Information from the Chemocare website:

This is a side effect which can occur with several types of chemotherapy or biologic therapy drugs used to treat cancer. Following administration of chemotherapy, small amounts of drug leak out of very small blood vessels called capillaries in the palms of the hands and soles of the feet. Exposure of your hands and feet to heat as well as friction on your palms and soles increases the amount of drug in the capillaries and increases the amount of drug leakage. This leakage of drug results in redness, tenderness, and possibly peeling of the palms and soles.

The redness, also known as palmar-plantar erythema, looks like sunburn. The areas affected can become dry and peel, with numbness or tingling developing. Hand-foot syndrome can be uncomfortable and can interfere with your ability to carry out normal activities. (no joke)

To treat or lessen the effects: (Wish I had known about these beforehand, especially about washing dishes and hot showers.)

  • Modify some of your normal daily activities to reduce friction and heat exposure to your hands and feet for a period of time following treatment (approximately one week after IV medication)…
  • Avoid long exposure of hands and feet to hot water such as washing dishes, long showers, or tub baths.
  • Short showers in tepid water will reduce exposure of the soles of your feet to the drug.
  • Dish-washing gloves should not be worn, as the rubber will hold heat against your palms.
  • Avoid increased pressure on the soles of the feet or palms of hands.
  • No jogging, aerobics, power walking, jumping – avoid long days of walking.
  • You should also avoid using garden tools, household tools such as screwdrivers, and other tasks where you are squeezing your hand on a hard surface.
  • Using knives to chop food may also cause excessive pressure and friction on your palms.

To help relieve symptoms:

  • Cold may provide temporary relief for pain and tenderness caused by hand-foot syndrome.
  • Placing the palms or bottoms of your feet on an ice pack or a bag of frozen peas may be very comforting. Alternate on and off for 15-20 minutes at a time.
  • Rubbing lotion on your palms and soles should be avoided (gently pat instead) during the same period, although keeping these areas moist is very important between treatments.
  • Emollients such as Aveeno, Lubriderm, Udder Cream, and Bag Balm provide excellent moisturizing to your hands and feet.
  • For pain relief,  over the counter pain relievers such as acetaminophen (Tylenol ) may be helpful to relieve discomfort associated with hand-foot syndrome.

Chemotherapy treatments may need to be interrupted or the dose adjusted to prevent worsening of hand-foot syndrome. (Or the specific medication may need to be changed.)

I will definitely discuss the above at the doctor’s office today!

Advertisements

0 Responses to “Hand-foot syndrome”



  1. Leave a Comment

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

w

Connecting to %s


Blog Stats

  • 2,623 hits

Bette’s Journal

Bette Cox 2010

Christ is the "Big C" in my life!

That was told to me by a good friend recently, and it's so very true.

Jesus says in John 10:10, "The thief comes only to steal and kill and destroy; I have come that they may have life, and have it to the full."

I believe Jesus. I hope you do too.

I have one request of other believers reading this journal:

Agree with me that the invader will shrink, shrivel, die and disappear from my body, whatever method the Lord uses to accomplish that.

Thanks in advance.

Advertisements

%d bloggers like this: